If your father is taking Coumadin and his INR is high, the blood thinning can be reversed with intravenous medication, called Vitamin K, before the procedure. Even if his blood had already been thinned with Coumadin, he will receive intravenous Heparin blood thinner. Heparin works immediately, and the effects only last for a short time after the drug is stopped. The concern is bleeding at the catheter entry sites and in my case I waited a short time in the recovery room while the Haparin dissipated before the catheters were pulled.
My doctor (EP) provided a very specific schedule of when to stop Metoprol and Rythmol and your father should also have received this information. It may be worth checking with the doctor if there is any question.
So continuing through with warfarin seems to be the newer strategy.
What would NOT be done is to stop anticoagulation altogether. There is risk of bleeding, true, but on the opposite end is the risk of a clot - from the devices being poked around inside the vessels which might cause injury/inflammation and create a clot which travels to the brain or elsewhere.
(Btw, enoxaparin (aka Lovenox) is a "low molecular weight" heparin - which is something like a filtered version of heparin. They retain the active parts, and leave out the other parts which might have various unpredictable effects. It's more $$$, too. Heparin comes from pig intestines and cow lungs.)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.